by Neil Bauman, Ph.D.
A man explained,
I just purchased your book “Ototoxic Drugs Exposed” (3rd Edition). It’s really a revelation and has opened my eyes to the amount of drugs that can cause damage to our ears.
I recently went to an ear doctor (ENT). My diagnosis was wax impaction and congestion (I did have mild tinnitus also). As he did not see any visible infection and believed it to be something viral, he prescribed a 6-day taper pack of Methylprednisolone.
Like you, I normally err on the side of caution. However, the doctor seemed knowledgeable so I let my guard down. I also factored in the low dose (4 mg per pill). After 3 days on the medication my tinnitus worsened significantly, and I began to experience some balance issues.
It’s been 3 weeks since I stopped taking the medication. I am still experiencing tinnitus (louder than when I first went to the ear doctor) and some balance issues.
I’ve gone to another ENT (who just prescribed Xanax) and a Neurologist (who prescribed Gabapentin—which you list as a Class 4 [moderately ototoxic] drug in your book). Apparently, as you’ve stated in your book, these doctors quickly prescribe medications for a symptom based on only a mere consult without looking deeper into the underlying cause.
I absolutely refuse to take any of these potent medications that are being suggested to me as I now clearly understand the risks and potential for damage.
Are there any holistic physicians or tinnitus therapy specialists that you can recommend? Most of the doctors I’ve seen so far are much too aggressive in prescribing drugs (that all seem to have ototoxic properties)!
Also, I’ve been taking Acetaminophen for headaches and you list it as being ototoxic. It hasn’t seemed to worsen the tinnitus. Is there an alternative you can recommend?
Thanks in advance for any help you can provide and for your informative articles and books.
A lot of people have the same reaction when they first look at my “Ototoxic Drugs Exposed” book. They had no idea so many drugs could damage our ears. I was once in the same boat myself. Twenty years ago I couldn’t have named even one drug that damaged ears. The thought that drugs could damage ears had never crossed my mind! Since that time, it’s taken me many years of diligent study to ferret out these drugs and their ototoxic side effects.
Methylprednisolone is listed as causing vertigo, so your balance problems may be related to taking this drug. However, I’ve never seen tinnitus listed as a side effect of Methylprednisolone. I suspect that your stress and anxiety made your tinnitus worse, not the drug.
I applaud your desire to find holistic doctors that treat the whole person, not just one “disease” at a time. Using this approach, you will find your overall health improving including a lot of little things that bother you.
For example, you get headaches and take Acetaminophen for them. Acetaminophen is not known to cause tinnitus, but it can (and does) cause hearing loss. (Since hearing loss is often accompanied by tinnitus, you would not be wrong in saying that Acetaminophen indirectly results in tinnitus.)
However, to me, the real question isn’t whether Acetaminophen can cause tinnitus or not, but why are you getting headaches in the first place? Once you discover what is causing them, then you can work with a holistic doctor to eliminate the underlying cause, rather than just dulling the pain after you get a headache.
I’d also suggest working with a knowledgeable therapist to get your stress and anxiety under control. This should allow your tinnitus to fade more into the background and not bother you. Then there wouldn’t be any reason to take drugs such as Xanax or Gabapentin.
If you want to look up the side effects and degree of ototoxicity of various drugs, see my book “Ototoxic Drugs Exposed” 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.